Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 112, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 10, 2017, 4:37 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 4:37 PM MDT (22:37 UTC)
- Expired
- Aug 10, 2017, 5:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lincoln County, CO, Washington County, CO
The radar
The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 3:52 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WUUS55 KBOU 102237
SVRBOU
COC073-121-102315-
/O.NEW.KBOU.SV.W.0112.170810T2237Z-170810T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
437 PM MDT THU AUG 10 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Washington County in northeastern Colorado...
Northeastern Lincoln County in east central Colorado...
* Until 515 PM MDT
* At 437 PM MDT, a severe thunderstorm was located over Genoa, or 8
miles east of Limon, moving northeast at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Genoa and Cope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3957 10315 3934 10316 3918 10353 3933 10365
3978 10283 3974 10280 3957 10280
TIME...MOT...LOC 2237Z 236DEG 35KT 3929 10353
HAIL...1.25IN
WIND...<50MPH
$$
BOWEN1 follow-up statement
608
WWUS55 KBOU 102306
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
506 PM MDT THU AUG 10 2017
COC073-121-102316-
/O.EXP.KBOU.SV.W.0112.000000T0000Z-170810T2315Z/
Washington CO-Lincoln CO-
506 PM MDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However, small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.
LAT...LON 3957 10315 3934 10316 3918 10353 3933 10365
3978 10283 3974 10280 3957 10280
TIME...MOT...LOC 2306Z 236DEG 35KT 3944 10324
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 10, 3:00 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 300 PM MDT Thu Aug 10 2017 .SHORT TERM...(This afternoon through Friday) Issued at 300 PM MDT Thu Aug 10 2017 Cold front has pushed through most of the plains, except over southern Lincoln County at this time. Storms pushing off the higher terrain and over the urban corridor have begun to erode the cap, and are gaining strength. The most heating will be south of a convergence line stretching from Simla to east of Hugo. This area would be the best place to see strongest storms with large CAPE values and better surface winds for a possible weak tornado. Otherwise the northeasterly post frontal winds are not that favorable to help with a surface spin-up. Since the cold front is pushing south, the best chance for a spin-up may end up south of our forecast area. Elsewhere on the plains, with CAPE values near 1000 J/kg, will remain in an environment capable of penny to an inch sized hail, strong outflow winds and heavy rain will remain. This activity will diminish north to south as subsidence moves into the area, although a possible shortwave over eastern Utah may be enough to keep activity going until near midnight. Skies should then clear out enough for areas of fog to develop as a weak surface low is progged near the DIA airport. Expect slightly higher temperatures Friday as the upper ridge builds north a bit and allows for some warm advection. Precipitable water values will be decreasing some and QG motion will be weak downward, so expecting a slightly drier day in terms of storms. Yet CAPE values of of 1000-1500 J/kg will allow for at least isolated activity. .LONG TERM...(Friday night through Wednesday) Issued at 300 PM MDT Thu Aug 10 2017 West to northwest flow aloft will continue through the weekend with high pressure to the South and upper troughing moving South out of Canada. This pattern will continue to bring unsettled and moist weather and afternoon convection to the region. For Friday evening...a wave will move through the flow helping to bring increased instability to the plains by the late afternoon and evening hours. Winds in the mid levels will continue to be strong NW while surface winds will transition to a more southerly direction. This will help to increase vertical shear values from 50 to 55 kts by 00z Saturday. The southeast flow will also aid in the transport of additional low-level moisture over portions of the plains east of a Sterling to Limon line and west into Elbert county. Models show PW values increasing to over 1 inch by the weekend on the plains. These combined ingredients will allow for increase chances of severe storms by Friday afternoon and evening. Main hazards will be large hail, potentially damaging outflow winds and localized heavy rainfall. For Saturday into Sunday...a cold front will drop out of the Dakotas bringing a slightly cooler airmass and subsequent instability along with continued surface moisture and more ideal upslope ENE flow. This does not appear at this time to be a particularly strong front with little fluctuations expected in temperatures from previous days. Afternoon convection will continue to be the main weather hazard with gusty winds, small hail and brief moderate to heavy rainfall. By next week upper ridging moves in over the Central CONUS with a deepening trough over CA. This pattern shift will allow for increased drying and warmer temperatures through the week. A shortwave in various models Tuesday will bring another round of afternoon convection with a slight chance of strong storms into Tuesday evening. Models diverge slightly by mid week with evolution of the upper pattern. Will continue with slightly below average temperatures with low confidence in extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 300 PM MDT Thu Aug 10 2017 Winds will remain northeast in the post frontal airmass through nearly 06z before becoming light drainage. Thunderstorms will impact the Denver area until around 01Z, with prevailing VFR conditions but may see brief MVFR conditions in a stronger storm. There is also a possibility to see small hail. Low clouds and fog are expected to form over northeast Colorado after 06Z as skies are clearing overnight and a weak surface low forms near DEN. Ceilings are expected to drop below 1000 feet with a good chance for fog and visibility of a quarter mile or less through at least 12Z Friday morning. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Bowen AVIATION...Kriederman
Hazardous weather outlook, Aug 10, 10:51 AM MDT, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1051 AM MDT Thu Aug 10 2017 COZ030>051-111700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1051 AM MDT Thu Aug 10 2017 ...Strong storms possible this afternoon into this evening south of I-70 and east of the Palmer Divide... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected to redevelop this afternoon. A few storms could become severe, mainly over the eastern plains south of Interstate 70 over eastern Elbert and Lincoln counties. Hail up to golf balls, heavy rain and wind gusts of 60 mph or stronger will be possible with the severe storms. Elsewhere, storms will be capable of producing brief heavy rain, small hail, and wind gust to 50 mph. Storms should move out of the area by midnight, with clearing skies allowing the formation of areas of fog over the plains into the early morning hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The pattern will remain unsettled on Friday, with sufficient moisture coupled with afternoon heating to produce another round of the thunderstorms. A few of the storms over the far northeast plains as well as along and southeast of the Palmer Divide could become severe. The main hazards would be hail up to one inch in diameter, wind gusts to 60 mph and locally heavy rainfall. A chance of weaker afternoon and evening showers and thunderstorms will continue this weekend, with some drying by early next week. Temperatures will continue to run slightly below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2pm today, likely over Elbert and Lincoln counties.
In the hours before
Local storm report, Aug 10, 2:02 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
202 PM MDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 5 NW RED FEATHER LAKES 40.85N 105.65W
08/10/2017 M0.50 INCH LARIMER CO TRAINED SPOTTER
&&
RGDSpecial weather statement, Aug 10, 2:03 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Denver CO
203 PM MDT THU AUG 10 2017
COZ035-038-102045-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
203 PM MDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
245 PM MDT...
At 202 PM MDT, trained weather spotters reported a strong
thunderstorm near Red Feather Lakes, or 30 miles northwest of Fort
Collins, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northeastern Fort Collins, Wellington, Mishawaka, Livermore, Red
Feather Lakes, Teds Place, Bellvue, Poudre Park and Virginia Dale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4061 10494 4061 10518 4077 10565 4079 10564
4081 10567 4086 10568 4087 10566 4086 10565
4087 10562 4089 10565 4089 10567 4093 10564
4100 10494
TIME...MOT...LOC 2002Z 274DEG 29KT 4084 10553
GIMMESTADSpecial weather statement, Aug 10, 3:54 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Denver CO
354 PM MDT THU AUG 10 2017
COZ043-044-102245-
Central and South Weld County CO-Morgan County CO-
354 PM MDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD AND WEST
CENTRAL MORGAN COUNTIES UNTIL 445 PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Kersey, or 8 miles southeast of Greeley, moving
southeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southeastern Greeley, Evans, La Salle, Kersey, Wiggins, Gill,
Prospect Valley, Riverside Reservoir, Milton Reservoir and Roggen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern Colorado.
LAT...LON 4025 10396 4000 10423 4000 10435 4031 10477
4049 10457
TIME...MOT...LOC 2154Z 304DEG 31KT 4034 10461
GIMMESTADSpecial weather statement, Aug 10, 4:06 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Denver CO
406 PM MDT THU AUG 10 2017
COZ040-041-102245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
406 PM MDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT...WESTERN ARAPAHOE AND SOUTH CENTRAL DENVER
COUNTIES UNTIL 445 PM MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Denver, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Denver, Aurora, eastern Centennial, Parker, Englewood, Greenwood
Village, Sheridan, Arapahoe Park, Buckley AFB and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.
LAT...LON 3966 10502 3975 10489 3967 10451 3965 10451
3966 10450 3965 10449 3959 10450 3959 10449
3956 10449 3955 10447 3939 10459
TIME...MOT...LOC 2205Z 292DEG 24KT 3967 10494
GIMMESTADLocal storm report, Aug 10, 4:21 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
421 PM MDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 5 NW RED FEATHER LAKES 40.85N 105.65W
08/10/2017 M0.50 INCH LARIMER CO TRAINED SPOTTER
0301 PM TSTM WND GST 2 NE MILTON RESERVOIR 40.26N 104.60W
08/10/2017 M58.00 MPH WELD CO TRAINED SPOTTER
0305 PM HAIL 2 WSW FORT COLLINS 38.73N 104.82W
08/10/2017 M0.88 INCH EL PASO CO COCORAHS
0310 PM HAIL 3 SW FORT COLLINS 40.52N 105.11W
08/10/2017 M0.88 INCH LARIMER CO COCORAHS
0310 PM HAIL 1 SW FORT COLLINS 40.55N 105.08W
08/10/2017 M1.00 INCH LARIMER CO PUBLIC
0311 PM HAIL 1 SW FORT COLLINS 40.55N 105.09W
08/10/2017 M1.00 INCH LARIMER CO TRAINED SPOTTER
QUARTER WAS REPORTED 2 MILES SOUTH OF CSU.
0419 PM TSTM WND GST KEENESBURG 40.11N 104.52W
08/10/2017 E60.00 MPH WELD CO LAW ENFORCEMENT
PEOPLE PULLING OVER ON I-76 DUE TO LIMITED VISIBILITY.
&&
SULLIVANSpecial weather statement, Aug 10, 4:23 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Denver CO
423 PM MDT THU AUG 10 2017
COZ046-102315-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
423 PM MDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
515 PM MDT...
At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Limon, moving northeast at 35 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Limon, Arriba and Genoa.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.
LAT...LON 3925 10379 3957 10325 3956 10325 3945 10315
3930 10315 3910 10366
TIME...MOT...LOC 2223Z 237DEG 29KT 3922 10365
BOWENThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:03 PM MDT | Special Weather Statement | BOU | Larimer | 42 min |
| Aug 10, 2:28 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 36 min |
| Aug 10, 2:31 PM MDT | Flash Flood Warning | BOU | Larimer | 119 min |
| Aug 10, 3:02 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 43 min |
| Aug 10, 3:07 PM MDT | Areal Flood Advisory | BOU | Larimer, Weld | 83 min |
| Aug 10, 3:18 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 42 min |
| Aug 10, 3:54 PM MDT | Special Weather Statement | BOU | Weld | 51 min |
| Aug 10, 3:54 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 51 min |
| Aug 10, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 17 min |
| Aug 10, 4:06 PM MDT | Special Weather Statement | BOU | Denver | 39 min |
| Aug 10, 4:13 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Morgan, Weld | 47 min |
| Aug 10, 4:23 PM MDT | Special Weather Statement | BOU | Lincoln | 52 min |
| Aug 10, 4:40 PM MDT | Areal Flood Advisory | BOU | Weld | 65 min |
| Aug 10, 4:43 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 32 min |
| Aug 10, 4:48 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 27 min |
| Aug 10, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 25 min |
| Aug 10, 5:12 PM MDT | Areal Flood Advisory | BOU | Lincoln | 93 min |
| Aug 10, 5:18 PM MDT | Special Weather Statement | BOU | Washington | 27 min |
| Aug 10, 5:24 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 16 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.